Texas, 2007

Hail in Texas, July 11, 2007

July 11, 2007 · NWS LUB · 4 events in 4 counties and zones

Scattered thunderstorms over the west Texas South Plains produced large hail up to the size of nickels during the late afternoon and evening hours of the 11th. No damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms over the west Texas South Plains produced large hail up to the size of nickels during the late afternoon and evening hours of the 11th. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 11, 2:17 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 11, 2:17 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
317 PM CDT WED JUL 11 2007

.SHORT TERM...
DIVERGENT AND STABLE LOW LEVEL CONDITIONS ACROSS THE SOUTHERN HIGH
PLAINS ARE GRADUALLY RECOVERING FOLLOWING SHORT-WAVE PASSAGE TO THE
EAST AND WITH RENEWED SURFACE PRESSURE FALLS OVER NORTHEASTERN NEW
MEXICO. A ROBUST CUMULUS FIELD IS GENERATING AND STARTING TO BUBBLE
IN A FEW PLACES OVER SOUTHERN COUNTIES...BUT ESPECIALLY SO ALONG THE
NEW MEXICO BORDER AGAINST THE EXTREME SOUTHWEST TEXAS PANHANDLE. IT
SEEMS UNLIKELY FOR SHOWERS TO BE ABLE TO GENERATE AS WIDESPREAD AS
INDICATED BY THE 12Z WRF/NAM INTO THE EARLY EVENING...BUT WITH A
WEAK CAP AND SOME NEW LIFE TO THE ENVIRONMENT THIS AT LEAST SUPPORTS
A LOW CHANCE MENTION OF THUNDER THIS EVENING. A FEW OVERNIGHT CELLS
ARRIVING VIA THE HIGHLANDS FROM THE SOUTHERN ROCKIES SEEMS PLAUSIBLE
AS WELL LATER TONIGHT...AS WE HAVE SEEN IN RECENT NIGHTS.
INSTABILITY HEADING INTO THE EVENING LOOKING LESS ENERGETIC THAN THE
PAST TWO DAYS AND WITH WEAK SHEAR WE ARE UNABLE TO BRING OURSELVES
UP TO ANY KIND OF MEANINGFUL EXCITEMENT LEVEL FOR AN ORGANIZED
SEVERE WEATHER OR FLOODING THREAT. AS ALWAYS...OUR WATCHFUL EVENING
CREW WILL BE HERE SHOULD ANY ENERGETIC STORMS BE ENCOUNTERED.

THURSDAY SHOULD SEE BE A TYPICAL SUMMER LEE TROF DAY WITH AN UPPER
LEVEL SHORT-WAVE RIDGE AXIS AND SHALLOW ELEVATED WARM LAYER HELPING
TO SUPPRESS THUNDERSTORM CHANCES. HIGHER TEMPERATURES SEEM NEARLY
CERTAIN...WITH THE MAIN FORECAST CONCERN BEING LOW LEVEL MOISTURE
FLOW NORTHWARD DURING THE DAY. SUSPECT THE MORE SULTRY WRF/NAM WILL
BE CLOSER TO REALITY SIMILAR TO THE LAST EVENT SO LEANED HARD INTO
ITS SOLUTION.  MCQUEEN

.LONG TERM...
THE FOCUS FOR THE EXTENDED FORECAST IS ON RAIN CHANCES ASSOCIATED
WITH A COLD FRONT FORECAST TO DROP THROUGH THE SOUTH PLAINS EARLY
FRIDAY. THIS FRONT WILL INITIALLY BRING THE OPPORTUNITY FOR SHOWERS
AND STORMS TO THE NORTHERN ZONES LATE THURSDAY...WITH BEST CHANCES
SPREADING OVER THE CENTRAL AND SOUTHERN ZONES ON THE DAY FRIDAY AS A
WEAK UPPER DISTURBANCE DROPS SOUTHEASTWARD OVERHEAD. MODERATE
INSTABILITY AND MODEST SHEAR MAY BE SUFFICIENT TO PRODUCE A FEW
STRONGER STORMS...THOUGH AMOUNT/DURATION OF CLOUD COVER WILL HAVE
FINAL SAY ON EXACT AMOUNT OF INSTABILITY AVAILABLE.
ADDITIONALLY...PWATS AOA 1.5 INCHES WILL SUPPORT A LOCALIZED HEAVY
RAIN THREAT. GIVEN UNCERTAINTY IN CLOUD COVER...MOS GUIDANCE RANGES
FROM 80 TO 90 DEGREES FOR HIGH TEMPERATURES AT KLBB...AND HAVE
DECIDED TO RUN WITH A COMPROMISE OF 85. UNCERTAINTY IN CLOUD COVER
AND HIGH TEMPERATURES WILL LINGER INTO SATURDAY. ALSO...THE WRF-NMM
IS SLOWER WITH THE UPPER LEVEL DISTURBANCE DEPARTING THE AREA VERSUS
THE QUICKER GFS SATURDAY. GIVEN ABOVE STATED UNKNOWNS...HAVE
CONTINUED A SLIGHT CHANCE OF PRECIP ACROSS THE SOUTHERN ZONES AND
PLAYED THE MIDDLE OF THE ROAD FOR TEMPERATURES /HIGHS IN THE UPPER
80S TO AROUND 90/ FOR SATURDAY. ANOTHER WEAK DISTURBANCE MAY
TRANSLATE DOWN THE HIGH PLAINS LATE SATURDAY/EARLY SUNDAY AS THE
RIDGE AMPLIFIES ACROSS THE WEST.

BEYOND THAT...SEASONABLY WARMER TEMPERATURES WILL RETURN TO CLOSE
OUT THE END OF THE WEEKEND AND BEGIN NEXT WEEK AS THE UPPER LEVEL
RIDGE EDGES SLIGHTLY EASTWARD. THIS WILL PUT WEST TEXAS IN NORTHERLY FLOW
ALOFT...WITH POSSIBLE EMBEDDED DISTURBANCES. GIVEN A RELATIVELY
MOIST LOW LEVELS AND DECENT INSTABILITY...WE COULD SEE AN ISOLATED
SHOWER OR STORM NEARLY ANY DAY...BUT IT DIFFICULT TO PINPOINT A
FAVORED LOCATION AND DAY FOR RAIN CHANCES GIVEN THE DIFFICULTY IN
RESOLVING THE VERY SUBTLE FEATURES THIS FAR INTO THE FUTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  92  66  85  62 /  20  10  40  40  30
TULIA         67  93  67  84  64 /  20  10  40  40  20
PLAINVIEW     68  91  69  85  64 /  20  10  30  40  30
LEVELLAND     67  92  70  85  67 /  20  10  30  30  30
LUBBOCK       68  94  71  85  66 /  20  10  30  30  30
BROWNFIELD    67  93  71  88  65 /  20  10  20  30  30
CHILDRESS     71  96  72  88  66 /  30  10  40  40  20
SPUR          70  95  73  88  68 /  20  10  20  30  30
ASPERMONT     71  97  74  90  68 /  20  10  20  30  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/23
Hazardous weather outlook, Jul 11, 2:22 PM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
322 PM CDT WED JUL 11 2007

TXZ021>044-122030-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
322 PM CDT WED JUL 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP THURSDAY NIGHT AND FRIDAY
AS AN UPPER LEVEL DISTURBANCE INTERACTS WITH A COLD FRONT. SOME OF
THE STORMS COULD REACH SEVERE LIMITS...CAPABLE OF PRODUCING STRONG
WIND GUSTS...HAIL UP TO ONE INCH IN DIAMETER AND LOCALLY HEAVY
RAINFALL. LOCALIZED FLASH FLOODING IS POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

The radar

The Lubbock radar (KLBB), 62 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Hale

When
July 11, 3:50 PM CST
Where
Hale County, Plainview
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.200, -101.700

Skywarn storm spotters reported nickel size hail in Plainview.

Hail, Motley

When
July 11, 5:14 PM CST
Where
Motley County, Flomot
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
34.220, -100.980

A National Weather Service cooperative observer reported nickel size hail in Flomot.

Hail, Floyd

When
July 11, 6:40 PM CST to 6:50 PM CST
Where
Floyd County, 8 mi NE of Floydada to 10 mi NE of Floydada
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.062, -101.231

Local law enforcement officials relayed a report of nickel size hail northeast of Floydada, and southwest of the Cedar Hill community.

Hail, Dickens

When
July 11, 7:48 PM CST to 7:50 PM CST
Where
Dickens County, Mc Adoo
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
33.730, -100.980

The National Weather Service cooperative observer in McAdoo reported large hail that ranged in size from pennies to nickels.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35569, 35568, 35571, 35570.